April-May '02 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | 2001 Ed Dewke

What About T-Cell Inhibitors?
from Carol

Dear Ed:  My cousin was telling me about some new research and new medications that are still being tested and are having good results.  They have made a statement that people with psoriasis have an over-load of T-cells. Have you heard about this? I have had P for 23 years,  I am now 45.  I tried Soriatane but I started to lose my hair and I quit treatment by the end of the first month.  I think I would be bald by now.  With love, -Carol

*****

Ed’s Response:  Go here for the latest information on P therapy’s that target T-cells:

http://www.psoriasis.org/d200.htm#targeting_t_cells

I believe the new drugs your cousin was referring to are the so-called “biologics” — drugs developed through genetic engineering rather than traditional chemistry — being developed to target and inhibit certain T-cell responses.  It is believed that P lesions result from a false triggering of certain T-cells in certain places.  If the new drugs are successful  in just inhibiting P-specific responses, theoretically they will be much safer than the current systemic drugs flakers take that resolve P by interfering with the immune response generally. 

Our knowledge of how the immune system functions at the chemical level was acquired fairly recently and is being added to monthly.  This in combination with so-called “genetic engineering” is what has given birth to this new class of drugs.  Everyone is very optimistic and excited about these new drugs.  While the immediate bad side-effects of taking these are being — or have been — thoroughly tested through trials, we obviously no less about the long term effects.  Other issues we’ll have to face before these drugs become widely used are the costs — which aren’t exactly determined, yet, in most cases  — insurance cover-ability of those costs and, of course, availability. 

But I, personally, am certain of this:  If one or more of these drugs floats to the surface of the heap as a true “solution” for flakers, all the other hurdles to its widespread use will be overcome. 

Hair loss — a.k.a. alopecia — while taking Soriatane is a well-known (and feared) side-effect of the regimen.  There are many other side-effects.  According to the manufacturer’s disclosure after conducting trials, 97.7% of those who participated in the trials reported some “adverse effects.”   So, you’re certainly not alone.

If you type into the search box on the FlakeHQ home page “soriatane” and “hair loss” — with the quotes — you’ll get 7 or 8 more pages to read.

Thanks for asking, Carol.  -Ed

This Month's Mail | Archives

www.flakehq.com